Heavy Snow, Lenawee
- When
- November 21, 6:00 AM EST to 9:00 PM EST
- Where
- Lenawee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
The winter season started off with a bang as a strong winter storm hit across the Plains and Midwest. Less than two days prior, Southeast Michigan saw temperatures in the 60 degree range before temperatures quickly cooled off back below freezing as the winter storm took hold.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
The winter season started off with a bang as a strong winter storm hit across the Plains and Midwest. Less than two days prior, Southeast Michigan saw temperatures in the 60 degree range before temperatures quickly cooled off back below freezing as the winter storm took hold. A strong area of low pressure took shape out on the central plains on Friday and strengthened as it moved east over the Mid-Mississippi River Valley. Snowfall reports of around 12 inches were reported over parts of southern Wisconsin and Northern Illinois. The system then took aim on Michigan, bringing with it 1+ hour snowfall rates to portions of Southeast Michigan during the afternoon and early evening hours on Saturday. Washtenaw, Livingston, Oakland, and Genesee counties were the hardest hit in terms of total snowfall amounts ranging from 10 inches to over 16 inches. Howell, MI came in with the highest snowfall amount at 16.8 inches. The NWS Detroit/Pontiac office in White Lake, MI measured 15.5 by the time the storm wrapped up which is the largest snowstorm the office has seen since it was built in 1994.
Here are some additional higher snowfall reports:
Clarkston (4 miles southwest) 15.5 inches.|Manchester (5 miles north) 14.2 inches. |Holly 14.0 inches.|Hartland 14 inches.|Milford 14 inches. |Lum 12.0 inches.|Peck (2 miles west) 12.0 inches.|Cement City (2 miles southeast) 10.0 inches.|Linden 10.0 inches.|Armada (2 miles south) 10.0 inches.|Durand 8.2 inches.|Yale 8.2 inches.|Garden City 8.2 inches.|Livonia 7.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 21, 3:18 AM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 AM EST SAT NOV 21 2015
.SHORT TERM...TODAY AND TONIGHT
REGIONAL RADAR HAS BEEN SHOWING RETURNS INCREASING ALONG THE I-94
CORRIDOR OVER THE LAST COUPLE OF HOURS. MID LEVEL FRONTAL
FORCING...GENERALLY AROUND 700MB...IS SUSTAINING THIS LEAD REGION OF
RETURNS PRECEDING THE MAIN UPPER WAVE STILL BACK ACROSS IOWA. RECENT
HRRR...ARW AND NAM ALL SUGGEST THIS LEAD REGION OF MID LEVEL FGEN
PUSHING INTO SE MI THIS MORNING ALONG THE I-94 AND M 59 CORRIDORS.
OVERALL THIS LEAD REGION OF ENHANCED FGEN WILL TEND TO WEAKEN AS IT
PUSHES ACROSS SE MI EARLY THIS MORNING. GIVEN THE RETURNS...THERE
SHOULD STILL BE SOME LIGHT ACCUMULATIONS WITH THIS FEATURE EARLY
THIS MORNING.
OVERALL...THE 00Z MODEL SUITE APPEAR TO HAVE A REASONABLE HANDLE ON
THIS APPROACHING SYSTEM. THE GFS REMAINS ON THE STRONGER SIDE OF THE
MODEL SUITE. IN LIGHT OF RECENT OBSERVATIONS/SFC ANALYSES THE GFS
IS TOO STRONG. SFC LOW PRESSURE OVER MISSOURI AS OF 06Z WILL PASS
ACROSS THE CLEVELAND AREA AROUND 00Z /AROUND 1005MB/ BEFORE LIFTING
INTO ERN ONTARIO TONIGHT WHILE DEEPENING TO 1000MB. RECENT SATELLITE
DATA HAS BEEN SHOWING COOLING CLOUD TOPS ACROSS ERN IOWA AND NRN
ILLINOIS UNDER A REGION OF INCREASING UPPER LEVEL DIVERGENCE WITHIN
A COUPLED UPPER JET STRUCTURE. THE UPPER WAVE OVER IOWA IS FORECAST
TO TAKE ON A NEGATIVE TILT AS IT ROTATES ACROSS SE MI LATE THIS
AFTERNOON/EVENING. VERY GOOD MID LEVEL DCVA ASSOCIATED WITH THIS
WAVE AND INCREASING UPPER LEVEL DIVERGENCE WILL ALLOW WIDESPREAD
SNOW TO OVERSPREAD THE AREA THIS AFTERNOON...PERSISTING THROUGH
ROUGHLY 00Z /03Z ACROSS THE THUMB/ BEFORE RACING OFF TO THE
NORTHEAST.
OVERALL...A QUARTER TO HALF INCH TOTAL QPF LOOKS REASONABLE WITH
SPECIFIC HUMIDITIES STILL EXPECTED TO BE AROUND 2G/KG AT 700MB.
HOWEVER...THERE IS A HIGH LIKELIHOOD THAT MESO SCALE ENHANCEMENT
WILL SUPPORT SOME PERIODS OF HEAVIER AND MORE PERSISTENT SNOW WITHIN
THE MID LEVEL FRONTAL BAND/DEFORMATION REGION...LEADING TO SOME
LOCALLY HIGHER QPF AMOUNTS. THE LATEST HI RES SUITE GENERALLY
SUGGEST THIS AXIS ALIGNING ALONG AND JUST NORTH OF THE IRISH HILLS
/NRN WASHTENAW COUNTY TO NRN ST CLAIR COUNTY/. MUCH LESS STABILITY
IN THE MID LEVELS NORTH OF THIS REGION COULD HOWEVER CAUSE THIS
ENHANCED FORCING TO BECOME ESTABLISHED A LITTLE FARTHER NORTH
/SOMETHING TO MONITOR IN THE NEAR TERM/. SFC TEMPS LOOK TO REMAIN IN
THE 30S DURING THIS EVENT. SFC DEWPOINTS ARE A TOUCH LOWER THAN
MODEL SOLUTIONS SUGGEST...SO WET BULB COOLING MAY HOLD TEMPS TOWARD
THE LOW TO MIDDLE 30S. THE EXCEPTION WILL BE MONROE COUNTY WHERE A
DEVELOPING EASTERLY WIND COMPONENT WILL ADVECT THE WARMER MARINE
LAYER INLAND. THE RELATIVELY WARM TEMPS AND WARM GROUND SUPPORT
FAIRLY LOW LIQUID TO SNOW RATIOS THROUGH THIS EVENT /RANGING FROM
6 TO 11:1/.
ALL OF THESE FACTORS REMAIN SUPPORTIVE OF THE WINTER WEATHER
ADVISORY NOW IN EFFECT. THE START TIMES FOR THE TRI CITIES WILL BE
PUSHED TO LATER THIS MORNING. THE MAIN ADJUSTMENTS THIS FORECAST
CYCLE HAVE BEEN REFINING SNOW ACCUMULATIONS A BIT. THE HIGHEST
ACCUMS /POSSIBLY TOPPING 6 INCHES/ WILL BE WITHIN THE REGION OF THE
MOST PERSISTENT MID LEVEL DEFORMATION /ALONG AND JUST NORTH OF THE
IRISH HILLS/. THERE CERTAINLY IS THE POTENTIAL FOR FORCING IN THIS
REGION TO PRODUCE HIGHER ACCUMS /SOMETHING TO MONITOR IN THE NEAR
TERM/. GIVEN THE CONSENSUS FOR THE STRONGEST FORCING TO BE ACROSS
THE SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA...SNOW ACCUMS
ACROSS THE TRI CITIES REGION HAVE BEEN CUT BACK A BIT /2 TO 4
INCHES/. BOUNDARY LAYER WARMTH STILL RAISES CONCERNS THAT ACCUMS MAY
STRUGGLE ACROSS SRN WAYNE AND MONROE COUNTIES. GIVEN THE STRENGTH OF
THE FORCING THAT ARRIVES THIS AFTERNOON...THERE IS STILL HOWEVER
POTENTIAL FOR SOME DECENT SNOWFALL RATES IN THIS REGION...SO 2 TO 4
IN ACCUMS STILL SEEM POSSIBLE.
&&
.LONG TERM...
SUNDAY WILL BE COLD AS LONGWAVE UPPER LEVEL TROUGH AXIS MOVES
OVERHEAD...WITH 850 MB TEMPS FORECASTED TO RESIDE IN THE -11 TO -13
C RANGE...COUPLED WITH FRESH SNOW PACK...AND MAXES ARE EXPECTED TO
HOVER NEAR THE FREEZING MARK. WESTERLY COLD FLOW OFF LAKE MICHIGAN
COUPLED WITH VERY STEEP LOW LEVEL LAPSE RATES GENERATING CAPES UP
AROUND 50 J/KG SHOULD BE SUFFICIENT TO GENERATE SCATTERED SNOW
SHOWERS WITH MORE FOCUSED I-94 BAND ATTEMPTING TO SET UP....BUT
LIKELY STRUGGLING DUE TO TURBULENT DAYTIME WELL MIXED BOUNDARY LAYER.
MODERATING TEMPERATURES SUNDAY NIGHT...BUT COULD GET CLASSIC
SOUTHWEST WARM ADVECTION PUSH OFF LAKE MICHIGAN...WITH 925-850 MB
AVERAGE TEMP RISING TO -5 C OR SLIGHTLY WARMER BY MONDAY MORNING.
NORTHWEST-SOUTHEAST JET STREAM (100+ KNOTS AT 250 MB) OVER THE GREAT
LAKES REGION SUNDAY NIGHT INTO MONDAY...WITH A COUPLE EMBEDDED UPPER
LEVEL WAVES/PV CENTERS WORKING THROUGH THE NORTHERN GREAT
LAKES....WITH WEAK 850-700 MB THETA-E RIDGE SLIDING THROUGH LOWER
MICHIGAN ON MONDAY...POSSIBLY TOUCHING OFF LIGHT SNOW...MAINLY OVER
NORTHERN LOWER MICHIGAN...WHERE BETTER UPPER LEVEL (700-500 MB)
SUPPORT IS LOCATED.
PRONOUNCED UPPER LEVEL RIDGING BUILDING INTO THE CENTRAL GREAT LAKES
TUESDAY/WEDNESDAY WILL SUPPORT WARMING TEMPERATURES AS SOUTHWEST LOW
LEVEL WINDS RAMP UP WITH HIGH PRESSURE STRENGTHENING OVER NOVA
SCOTIA AS NEXT COLD FRONT APPROACHES FROM THE WEST...WITH A GOOD
CHANCE OF RAIN AS WE END THE WORK WEEK BASED OFF THE 00Z EURO/GFS.
&&
.MARINE...
STRENGTHENING LOW PRESSURE LIFTING NORTHEAST OUT OF THE OHIO VALLEY
TODAY WILL TRACK IN BETWEEN THE CENTRAL AND EASTERN GREAT LAKES THIS
EVENING. STRONG COLD ADVECTION AND NORTHWEST TO NORTH FLOW WILL
FOLLOW THE PASSAGE OF THIS LOW...REACHING GALES OVER MUCH OF THE
OPEN WATERS OF LAKE HURON AND NEAR THE TIP OF NORTHERN THUMB REGION.
WINDS SLOWLY DIMINISHING TOMORROW AND BECOMING WEST...AND THEN
SOUTHWEST SUNDAY NIGHT. LONG FETCH OVER CENTRAL LAKE HURON LOOKS TO
SUPPORT WIND GUSTS TO 30 KNOTS...WITH JUST SLIGHT DECREASE DURING
THE DAY ON MONDAY. LIGHTER WINDS ON TAP FOR TUESDAY AS RIDGE OF HIGH
PRESSURE ARRIVES AND LOW LEVEL AIRMASS BEGINS TO WARM.
&&
.AVIATION...ISSUED 1157 PM EST FRI NOV 20 2015
MOISTURE ASSOCIATED WITH THE LEAD BAND OF SNOW IS EVIDENT AS VIRGA
ON RADAR OVER SE MICHIGAN WHICH WILL CONTINUE FOR A FEW MORE HOURS.
DRY AIR IN THE LOW LEVELS WILL EVENTUALLY BE ERODED AND SNOW WILL
BEGIN IN THE DTW AREA FIRST AND THEN DEVELOP NORTHWARD THROUGH MID
MORNING. THE BAND WILL THEN PIVOT AND STRENGTHEN OVER SE MICHIGAN
DURING THE DAY. IFR WILL DEVELOP QUICKLY AS THE SNOW INTENSIFIES
WITH THE BEST CHANCE OF LIFR IN THE PTK AREA. THE DTW CORRIDOR COULD
HAVE A MIX OF RAIN OR DRIZZLE AT TIMES BUT A WET CHARACTER OF SNOW
WILL BE THE PREVAILING CONDITION ELSEWHERE AS TEMPERATURES HOVER
IN THE LOWER TO MID 30S. EVEN UPPER 30S ARE WITHIN REACH IN THE
DTW AREA. SNOW WILL END DURING SATURDAY EVENING WITH NORTHWEST
WIND GUSTING AROUND 20 KNOTS UNDER MVFR CEILING.
FOR DTW... THE GENERAL SCENARIO FOR THE UPCOMING WINTER WEATHER
SYSTEM REMAINS ON TRACK. LIGHT SNOW AT THE ONSET IS EXPECTED TO HAVE
A QUICK SURGE OF IFR RESTRICTION BUT NOT MUCH ACCUMULATION BEFORE
MIXING WITH RAIN AND DRIZZLE DURING THE MORNING. THE MAIN SNOW EVENT
APPEARS SET FOR LATE AFTERNOON WHICH COULD PRODUCE A WET
ACCUMULATION OF 2-3 INCHES BEFORE ENDING SATURDAY EVENING. DTW WILL
BE IN THE AREA OF THE SYSTEM MOST SENSITIVE TO FORECAST CHANGES
BASED ON STORM TRACK.
//DTW THRESHOLD PROBABILITIES...
* MEDIUM CONFIDENCE IN WET SNOW PRECIPITATION TYPE LATE TONIGHT
THROUGH SATURDAY EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR MIZ049-054-
055-060>063-068>070-075-076-082-083.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM EST THIS
EVENING FOR MIZ047-048-053.
LAKE HURON...GALE WARNING FROM 9 PM THIS EVENING TO 11 AM EST SUNDAY FOR LHZ362-
363-462.
GALE WARNING FROM MIDNIGHT TONIGHT TO 3 PM EST SUNDAY FOR LHZ463-
464.
GALE WARNING FROM 9 PM THIS EVENING TO 5 AM EST SUNDAY FOR LHZ441.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 11 AM EST MONDAY
FOR LHZ442-443.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST SUNDAY
FOR LHZ422.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 11 AM EST MONDAY
FOR LHZ421.
LAKE ST CLAIR...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST SUNDAY
FOR LCZ460.
MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 7 AM EST SUNDAY FOR
LEZ444.
&&
SHORT TERM...SC
LONG TERM....SF
MARINE.......SF
AVIATION.....BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 344 AM EST SAT NOV 21 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-220845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 344 AM EST SAT NOV 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. HOWEVER...SPOTTER SNOWFALL REPORTS WILL BE GREATLY APPRECIATED. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220845- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 344 AM EST SAT NOV 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS AND SMALL CRAFT ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE WARNINGS AND SMALL CRAFT ADVISORIES WILL PERSIST INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 434 AM EST SAT NOV 21 2015 MIZ060>063-068>070-075-076-211145- SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB- WASHTENAW-WAYNE- INCLUDING THE CITIES OF...OWOSSO...FLINT...LAPEER...PORT HURON... HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT 434 AM EST SAT NOV 21 2015 ...WINTER WEATHER ADVISORY IN EFFECT... LIGHT SNOW WILL OVERSPREAD THE REGION BETWEEN 5 AM AND 8 AM THIS MORNING. A DUSTING OF ACCUMULATING IS POSSIBLE ON THE ROADS BY 8 AM. THIS MAY STILL BE ENOUGH TO CREATE SOME SLICK SPOTS ON THE ROADS. MOTORISTS ARE URGED TO USE CAUTION AND REMEMBER TO SLOW DOWN AND ALLOW PLENTY OF ROOM BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU. SC
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606713, 606714, 606715, 606716, 606717, 606718, 606719, 606720, 606721, 606722.